Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Lubbock, TX

May 21, 2014Cochran County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 21, 2014, 4:56 PM CDT for Cochran County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2014, 4:56 PM CDT (21:56 UTC)
Expired
May 21, 2014, 5:45 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochran County, TX

The radar

The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-572 J/kg
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:21 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 21, 3:21 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT WED MAY 21 2014

.SHORT TERM...
FOCUS NOW FIRMLY ON RAIN CHANCES MOVING THROUGH THE REMAINDER OF THE
WEEK. SEEING SOME LIGHT SHOWERS MOVE NWD THROUGH THE NWRN FCST AREA
EARLY THIS AFTERNOON IN RESPONSE TO UPPER LIFT AHEAD OF A NEWD
MOVING SHORT WAVE TROUGH ACTING ON MID-LEVEL MOISTURE. WILL SEE
THESE SHOWERS EXIT THE FCST AREA BY 4 PM. HOWEVER...LINGERING LIFT
AS THE UPPER TROUGH MOVES TOWARD THE FCST AREA COMBINED WITH SOME
DESTABILIZATION OF THE AIR MASS WITH SOME CLEARING TO THE SKIES
BEHIND THE SHOWERS SHOULD RESULT IN SOME CONVECTIVE REDEVELOPMENT
LATE THIS AFTN AND EARLY THIS EVENING. SHORT TERM MODELS SUCH AS THE
HRRR AND THE TTU-WRF CLEARLY SHOWING THIS SCENARIO. THUS CHANCE POPS
ACROSS THE WRN ZONES CONTINUE TO BE JUSTIFIED. LITTLE MOVEMENT EWD
EXPECTED WITH UPPER FLOW ORIENTED SSW-NNE...SO ORIENTATION OF
PREVIOUS POPS IS REASONABLE.

EXPECT A QUIET PERIOD OVERNIGHT AND EARLY THURSDAY BEHIND THE UPPER
TROUGH BEFORE THE NEXT TROUGH MOVES IN FROM THE SE. LOW LEVEL
MOISTURE WILL DEEPEN THROUGH THE NIGHT AND TOMORROW WITH MLCAPE
ACROSS THE WRN ZONES BTWN 1000 AND 2000 J/KG. FOCUS LATE THURSDAY
MORNING AND THROUGH THE AFTERNOON WILL AGAIN BE ACROSS THE WEST WITH
THE DRYLINE ACROSS ERN NM...BUT WITH POTENTIAL FOR SOME UPPER
SUPPORT FURTHER EASTWARD INTO THE SOUTH PLAINS FROM THE NEXT SHORT
WAVE TROUGH. CHANCE POPS LOOK GOOD FOR THE WRN THIRD OF THE FCST
AREA...SLIGHT CHANCE FOR THE CNTL THIRD...AND NO PRECIP MENTION ERN
THIRD.

&&

.LONG TERM...
A WET FORECAST CONTINUES AS AN UPPER LEVEL CLOSED LOW OVER NV SLOWLY
PUSHES SOUTHEASTWARD. THE DRYLINE WILL BE WELL INSIDE OF NM BY LATE
THURS EVENING. CONVECTION WILL BE ONGOING MAINLY AROUND THE TX/NM
STATE LINE AND WESTWARD WITH SOME THUNDERSTORMS PROPAGATING EASTWARD
INTO TX. STORM CHANCES WILL BE MORE DYNAMICALLY DRIVEN AFTER SUNSET
WITH BETTER RAIN CHANCES PUSHING INTO THE FA AS UPPER LEVEL
DIFFLUENCE ALONG WITH UPPER LEVEL SPEED DIVERGENCE WITH A JET MOVES
INTO THE AREA. GLOBAL MODELS APPEAR TO BE A BIT MORE RESPONSIVE TO
THE LARGER SCALE LIFT THAN THE NAM WITH THE NAM HINDERING MOST RAIN
CHANCES AS SOON AS THE SUN HAS SET. MOISTURE WILL NOT BE AN ISSUE
WITH PWATS OVER 1.3 INCHES AND SOME SHOWERS AND THUNDERSTORMS MAY
PRODUCE HEAVY RAINFALL. THE FIRST OF 2 ROUNDS OF DECENT LARGE SCALE
LIFT WILL BE ON FRIDAY AS THE LOW MOVES CLOSER AND WE REMAIN UNDER A
DIFFLUENT PATTERN WITH A COUPLE OF SHORTWAVES MOVING AROUND THE LOW.
A LULL IN PRECIP IS MOST LIKELY EARLY SAT AS SUBSIDENCE TEMPORARILY
MOVES IN FROM THE SW.

MODELS...INCLUDING THE NAM...BREAKOUT CONVECTION ALONG THE TX/NM
STATE LINE SAT AFTERNOON. CAPE VALUES ARE FORECASTED ABOVE 1500 J/KG
AS LAPSE RATES STEEPEN DUE TO HEIGHT FALLS FROM THE LOW EDGING INTO
THE FA. 0-6KM SEAR OF 40KTS WILL HELP AID IN THE DEVELOPMENT OF
STRONG TO SEVERE THUNDERSTORMS. THE ISSUE I SEE ARISE IS THE AMOUNT
OF DAYTIME HEATING THAT WILL BE POSSIBLE DUE TO CLOUD COVER. MODELS
DO SHOW SOME DRYING OF THE MID TO UPPER LAYERS AT SOME POINT DURING
THE DAY...MAINLY IN THE AFTERNOON. THIS SEEMS TO FIT WITH THE
SUBSIDENCE MOVING IN BUT HOW LONG IT WILL BE AVAILABLE IS IN
QUESTION. IF THIS CONVECTION DOES COME TO FRUITION THEN SVR STORMS
WILL BE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL WITH SOME
ISOLATED SVR WIND GUSTS. DESPITE THE POSSIBLE CONVECTION SHOWERS
WILL STILL BE POSSIBLE WITH MORE LARGE SCALE LIFT PUSHING IN AHEAD
OF THE FRONT. WITH PWATS REACHING OVER THE 1 INCH MARK
AGAIN...LOCALLY HEAVY RAIN WILL BE POSSIBLE. DRY AIR WILL PUSH IN BY
SUNDAY MORNING CREATING ANOTHER LULL IN PRECIP. GLOBAL MODELS SHOW
THE DRYLINE TRYING TO MAKE ONE LAST SHOT AT FIRING PRECIP BEFORE
BEING PUSHED EASTWARD. MODELS HAVE HANDLED THIS A BIT DIFFERENTLY
WITH THE ECMWF HAVING THE HIGHEST PRECIP CHANCES IN OUR EASTERN
ZONES WHILE THE GFS BRINGS THE DRYLINE ALMOST BACK TO THE TX/NM
STATE LINE. DEPENDING ON HOW FAR BACK THE DRYLINE GETS PUSHED WILL
DEPEND ON WHO GETS RAIN OUT OF THE SCENARIO. FOR THE TIME BEING I
HAVE KEPT POPS IN AREA WIDE WITH CHANCES FROM THE CAPROCK ESCARPMENT
EASTWARD.

THE LOW WILL PUSH EAST OF THE AREA BY EARLY NEXT WEEK WITH THE
FORECAST QUICKLY BECOMING DRY AS A RIDGES MOVES IN OVERHEAD. RAIN
CHANCES WILL...FOR A SHORT PERIOD OF TIME...EXIST IN OUR EASTERN
ZONES ON THE BACK SIDE OF THE LOW. THESE CHANCES ARE LOW AS IS
CONFIDENCE AT THE MOMENT. THE RIDGE FULLY MOVES INTO THE AREA BY MID
WEEK WITH THE MAIN MODEL DIFFERENCES BEING THAT THE ECMWF IS MUCH
MORE BULLISH THAN THE GFS WITH THE STRENGTH OF THE HIGH. ANOTHER
UPPER LEVEL LOW APPEARS TO BE ON DECK OFF THE PAC COAST WHICH IS
SHOWN BY THE GLOBAL MODELS. WHILE ANOTHER LOW WOULD BE NICE...IT
WILL BE SOME TIME FOR THE MODELS TO WORK OUT THEIR LONG TERM ISSUES
TO SEE WHAT ACTUALLY MAY HAPPEN. ALDRICH

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  79  58  76  59 /  30  40  40  50  50
TULIA         61  82  61  76  60 /  20  20  40  50  40
PLAINVIEW     62  81  62  76  62 /  20  20  40  50  40
LEVELLAND     62  79  62  77  62 /  20  40  40  50  40
LUBBOCK       64  80  65  77  63 /  10  20  40  50  40
DENVER CITY   62  79  61  79  62 /  20  40  40  50  40
BROWNFIELD    62  79  61  77  62 /  20  40  40  50  40
CHILDRESS     69  87  68  82  64 /  10  10  30  50  30
SPUR          67  84  65  77  63 /  10  20  40  50  30
ASPERMONT     68  86  68  81  64 /  10  10  30  50  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/51
Hazardous weather outlook, May 21, 11:19 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1119 AM CDT WED MAY 21 2014

TXZ021>044-221630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1119 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE
ACROSS THE SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS
AFTERNOON. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE
THIS AFTERNOON AND EVENING AND PRODUCE WIND GUSTS IN EXCESS OF 60
MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN PRIMARILY ACROSS
THE SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THURSDAY
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME STRONG
TO SEVERE. MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL PERIODICALLY
VISIT THE ENTIRE SOUTH PLAINS REGION FRIDAY THROUGH THE HOLIDAY
WEEKEND. THIS ACTIVITY WILL BRING THE RISK OF LOCALLY HEAVY
RAINFALL ALONG WITH A THREAT OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR THE SOUTHWEST
TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, May 21, 4:37 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
437 PM CDT WED MAY 21 2014

TXZ033-039-212200-
COCHRAN-YOAKUM-
437 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN  AND YOAKUM COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL YOAKUM COUNTY...MOVING NORTH AT
25 MPH.

IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3358 10306 3359 10305 3350 10274 3316 10290
      3320 10307
TIME...MOT...LOC 2137Z 196DEG 21KT 3328 10297

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:37 PM CDTSpecial Weather StatementLUBYoakum23 min
May 21, 5:19 PM CDTSevere Thunderstorm WarningLUBSwisher41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.